Flood, Jones
- When
- June 20, 2:00 PM CST to June 22, 2:00 PM CST
- Where
- Jones County, 3.71 mi NW of Capa to 7.47 mi NNE of Draper
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 44.160, -101.030
A large upper level low pressure area along with deep moisture brought very heavy rains to central, north central, and northeast South Dakota. Rainfall amounts of 3 to 7 inches occurred across much of the area resulting in widespread flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A large upper level low pressure area along with deep moisture brought very heavy rains to central, north central, and northeast South Dakota. Rainfall amounts of 3 to 7 inches occurred across much of the area resulting in widespread flooding. Many creeks were flooded along with many roads and thousands of acres of crop and pastureland by the two day heavy rain event. Many roads were closed across the area. The two day rainfall amounts were generally more than the normal June rainfall across the region.
Some rainfall amounts across the region included; 3.07 inches at Kennebec; 3.22 inches at Roscoe; 3.45 inches at Ipswich; 3.50 inches near Hosmer; 3.61 inches at Fort Pierre; 3.69 inches at Leola; 3.77 inches near Onida and at Mission Ridge; 3.82 inches near Akaska; 3.92 inches at Westport; 3.96 inches at Seneca; 4.03 inches at Murdo; 4.60 inches at Highmore; 4.63 inches at Miller; 4.70 inches at Pierre and north of Gettysburg; and 4.98 inches east of Hayes. Locations with more than five inches of rainfall included; 5.07 inches north of Vivian; 5.39 inches southeast of Pierre; 5.72 inches 10 south of Reliance; 7.00 inches near Fort Thompson; and 7.50 inches at Lake Sharpe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 20, 4:49 AM CST, 9 hours 11 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
549 AM CDT MON JUN 20 2011
.SHORT TERM...TODAY THROUGH WEDNESDAY
THE SUMMER SOLSTICE IS ONLY TWO DAYS AWAY...AND YET THE WEATHER
CONDITIONS ACROSS THE DAKOTAS WILL FEEL ANYTHING BUT SUMMER LIKE.
GONE ARE THE PAST FEW DAYS OF MOSTLY SUNNY SKIES AND HIGH
TEMPERATURES IN THE UPPER 70S AND LOWER 80S. IN THEIR PLACE WILL
BE CLOUDY SKIES AND SIGNIFICANTLY COOLER TEMPERATURES...WITH HIGHS
ONLY IN THE 60S AND AT BEST LOWER 70S TUESDAY AND WEDNESDAY. THE
REASON BEHIND THE CHANGE IS DUE TO A LATE SPRING LIKE LOW PRESSURE
SYSTEM LIFTING NORTHEAST ACROSS THE CENTRAL PLAINS INTO THE
MIDWEST THROUGH THE PERIOD. THREE MONTHS AGO THIS STORM SYSTEM
WOULD HAVE LIKELY RESULTED IN WINTER STORM/BLIZZARD WARNINGS FOR
THE NORTHERN PLAINS...BUT ALAS IT'S FINALLY SUMMER. INSTEAD STRONG
INSTABILITY AND SHEAR ALONG A WARM FRONT WILL BRING SEVERE STORMS
TO NEBRASKA AND WESTERN IOWA TODAY. A FEW THUNDERSTORMS NORTH OF
THE WARM FRONT MAY BECOME STRONG TO SEVERE AS WELL...HOWEVER THIS
SHOULD OCCUR SOUTH OF THIS CWA. THIS CWA WILL SEE TROWAL INDUCED
SHOWERS AND THUNDERSTORMS THROUGH AT LEAST WEDNESDAY MORNING.
WHILE CONVECTIVE PARAMETERS BECOME NON-EXISTENT AFTER TODAY...WILL
KEEP THE FLASH FLOOD WATCH AND IN FACT EXPAND IT TO INCLUDE THE
EASTERN CWA. THOUGHT ABOUT CANCELING THE FLASH FLOOD WATCH AND
ISSUE A FLOOD WATCH...BUT LEANED TOWARDS THE LESS CONFUSING ROUTE
AND KEPT THINGS SIMPLE. BELIEVE THE CWA WILL SEE PERIODS OF LIGHT
TO MODERATE SHOWERS...WITH A FEW EMBEDDED THUNDERSTORMS THROUGH
TUESDAY NIGHT. A FEW THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY
RAINFALL. CONDITIONS SHOULD BEGIN TO IMPROVE FROM WEST TO EAST
DURING THE DAY ON WEDNESDAY AS MODELS ARE SHOWING DRIER AIR
PUSHING INTO THE REGION.
.LONG TERM...WEDNESDAY NIGHT THROUGH SATURDAY
WRAPAROUND PRECIPITATION WILL CONTINUE ON THE BACKSIDE OF A POTENT
LOW PRESSURE CENTER THAT WILL GRADUALLY MOVE TOWARD THE GREAT
LAKES. MODELS HAVE SLOWED DOWN EASTWARD PROGRESSION OF THE LOW AND
THE EVENTUAL END TO PRECIP ACROSS EASTERN SD AND WESTERN MN.
THEREFORE KEPT SOME LOW END POPS IN THROUGH WED NIGHT AS A
COMPROMISE BETWEEN THE ECMWF...WHICH IS THE FASTER SOLUTION...AND
THE GFS. AT THIS POINT INSTABILITY LOOKS MINIMAL SO TRENDED WX TYPE
MORE TO SHOWERS FOR WED NIGHT. HIGH PRESSURE WILL BUILD IN BEHIND
THE LOW PRODUCING DRIER CONDITIONS ON THURSDAY. BY FRIDAY THE
UPPER RIDGE BEGINS TO FLATTEN AND ANOTHER SFC LOW MOVES THROUGH
THE SOUTHERN PLAINS. COMBINED WITH A FEW SHORTWAVES MOVING THROUGH
THE FLOW IN THE NORTHERN PLAINS...THE CHANCE FOR TSTORMS RETURNS
TO THE FORECAST. TIMING IS STILL UNCERTAIN BUT HAVE LOW CHANCE
POPS IN STARTING LATE FRIDAY MORNING FOR NOW.
TEMPS WILL BE WELL BELOW CLIMO AVERAGES WITH INCREASED CLOUD COVER
AND MOISTURE AS WELL AS SOME COLD AIR ADVECTION ON NORTHWEST FLOW
BEHIND THE LOW ON THURSDAY.
&&
.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS
SHOWERS ALONG WITH A FEW THUNDERSTORMS WILL MOVE THROUGH THE
REGION TODAY. STRATUS IS BEGINNING TO MOVE INTO EASTERN SD
AFFECTING KATY EARLY THIS MORNING. MVFR/IFR CIGS WILL GRADUALLY
OVERSPREAD THE AREA TODAY. CURRENTLY HAVE VCTS AT KPIR. TSTORM
PROBABILITIES INCREASE FOR OTHER TAF SITES LATER TODAY. VSBYS MAY
FALL TO MVFR/IFR IN HEAVIER SHOWERS. EXPECT PRECIP TO LAST THROUGH
TUESDAY AS A POTENT LOW PRESSURE SYSTEM MOVES THROUGH THE REGION.
&&
.HYDROLOGY...
A SLOW MOVING STORM SYSTEM TREKKING ACROSS THE CENTRAL PLAINS
WILL PROVIDE FAVORABLE CONDITIONS FOR A PROLONGED PERIOD OF RAIN
AND THUNDERSTORM ACTIVITY...FROM MONDAY THROUGH WEDNESDAY. THERE
IS THE POTENTIAL FOR SIGNIFICANT AMOUNTS OF RAINFALL ACROSS A
MAJORITY OF SOUTH DAKOTA...ON THE ORDER OF AN INCH TO 2
INCHES...WITH THE POSSIBILITY OF LOCALLY HIGHER AMOUNTS. FLASH
FLOOD GUIDANCE REMAINS LOW BETWEEN THE MISSOURI AND JAMES
VALLEYS...AND THERE REMAINS AN INABILITY FOR MUNICIPALITIES ALONG
THE MISSOURI RIVER TO HANDLE WIDESPREAD/PROLONGED PERIODS OF
PRECIPITATION.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR BUFFALO-CAMPBELL-
CORSON-DEWEY-EDMUNDS-FAULK-HAND-HUGHES-HYDE-JONES-LYMAN-
MCPHERSON-POTTER-STANLEY-SULLY-WALWORTH.
FLASH FLOOD WATCH FROM 1 PM CDT THIS AFTERNOON THROUGH TUESDAY
EVENING FOR BROWN-CLARK-CODINGTON-DAY-DEUEL-GRANT-HAMLIN-
MARSHALL-ROBERTS-SPINK.
MN...FLASH FLOOD WATCH FROM 1 PM CDT THIS AFTERNOON THROUGH TUESDAY
EVENING FOR BIG STONE-TRAVERSE.
&&
SHORT TERM...SD
LONG TERM...WISE
AVIATION...WISE
WEATHER.GOV/ABERDEENHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 900 AM CDT MON JUN 20 2011 SDZ003>005-009-010-015>017-033>037-045-048-051-211400- CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK- STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO- 900 AM CDT MON JUN 20 2011 /800 AM MDT MON JUN 20 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA AND NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. THE MAIN THREAT WILL BE LOCALLY HEAVY RAINFALL AS SOME THUNDERSTORMS MAY PRODUCE RAINFALL AMOUNTS IN EXCESS OF AN INCH PER HOUR. A FLOOD WARNING REMAINS IN EFFECT FOR ALL OF THE MISSOURI RIVER WITHIN THIS FORECAST AREA...FROM THE NORTH DAKOTA AND SOUTH DAKOTA BORDER ALL THE WAY DOWN TO CHAMBERLAIN. THE MISSOURI RIVER AT PIERRE IS OVER SIX FEET ABOVE FLOOD STAGE...AND IS EXPECTED TO REMAIN ABOVE FLOOD STAGE FOR THE NEXT SEVERAL WEEKS DUE TO HIGH RELEASES OF WATER OUT OF GARRISON DAM IN NORTH DAKOTA AND OAHE DAM NORTH OF PIERRE. SIGNIFICANTLY ELEVATED RIVER LEVELS UP AND DOWN THE MISSOURI RIVER ARE EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A SLOW MOVING STORM SYSTEM WILL MOVE ACROSS THE REGION THROUGH WEDNESDAY. THIS LOW PRESSURE SYSTEM WILL BRING ADDITIONAL SHOWERS AND THUNDERSTORMS TO THE AREA WITH THE MAIN THREAT BEING LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER RAINFALL AND ANY FLOODING REPORTS WOULD BE GREATLY APPRECIATED. MNZ039-046-SDZ006>008-011-018>023-211400- TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL- 900 AM CDT MON JUN 20 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON. WHILE WIDESPREAD SEVERE STORMS ARE NOT EXPECTED...A FEW THUNDERSTORMS MAY PRODUCE SMALL HAIL AND GUSTY WINDS. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A SLOW MOVING STORM SYSTEM WILL MOVE ACROSS THE REGION THROUGH WEDNESDAY. THIS LOW PRESSURE SYSTEM WILL BRING ADDITIONAL SHOWERS AND THUNDERSTORMS TO THE AREA WITH THE MAIN THREAT BEING LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER RAINFALL AND ANY FLOODING REPORTS WOULD BE GREATLY APPRECIATED. CONNELLY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1020 AM CDT MON JUN 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM FLOOD PIERRE 44.37N 100.32W
06/20/2011 HUGHES SD EMERGENCY MNGR
MINOR FLOODING IN LOW SPOTS ON MAIN STREET AND BEHIND
LEVEE.
&&
CONNELLYThe national radar mosaic for the moment the first event began.
15 flood. Local standard time, as filed.
Heavy rain flooded most of the roads in Gettysburg with many basements also receiving water.
Very heavy rains caused the flooding of several creeks throughout Hand county with many roads flooded and closed. Miller received extensive flooding with many pumps brought out to move the water. Sandbagging was also done around several homes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 326407, 326418, 326423, 326426, 326430, 326436, 326455, 326457, 326459, 326462, 326464, 326467, 326469, 326470, 326410.